Some Medications May Harm Glaucoma Patients

by George L Spaeth, MD

Three classes of medications can be harmful to individuals who have glaucoma or are predisposed to developing it: first, cortisone or cortisone-like drugs, second, drugs that lower blood pressure or affect blood flow, and third, drugs that make the pupil dilate.The word “can” is very important here, since the risks posed vary depending on the drug, how the drug is used, the type of glaucoma, and the individual involved.

Cortisone

An important class of medications of potential concern to glaucoma patients is cortisone, the generic name for the hormones and drugs manufactured to mimic adrenal hormones produced by the adrenal gland. Many cortisone-like drugs are widely used to treat a variety of conditions such as asthma, poison ivy; arthritis, and other inflammatory conditions.

When these agents are applied to the skin or are taken by mouth or by injection, they usually pose little risk to people with glaucoma. Because the amount of pressure rise is usually slight and the duration of treatment with these medications usually brief; most people with glaucoma do not need to see their ophthalmologist or have their intraocular pressure checked simply because they are using these products for a short period.

In contrast, if a person’s glaucoma is unstable or advanced, and thus any pressure rise may be damaging, or if treatment with cortisone products lasts for more than a month (as it may when they are used to treat asthma or chronic skin problems) individuals with glaucoma should be sure to tell their ophthalmologist that they are using these products.

The potential danger of cortisone to glaucoma patients is greatest when it is used in the form of eyedrops. People with several types of glaucoma, most importantly the commonest type, primary open-angle glaucoma, can be damaged seriously by cortisone eye-drops. Around one third of those who have glaucoma will develop a rise in pressure in response to a cortisone eye-drop when used four times a day for a month.

This type of pressure in response to eye-drops occurs slowly. In most cases the offending drops need to be used for around one month before they significantly affect intraocular pressure. Cortisone eye-drops should be used with appropriate caution in everybody, but especially in those with primary open-angle glaucoma or a predisposition to primary open-angle glaucoma.

A problem also can arise in those who undergo a “guarded filtration procedure,” an operation in which a new drain is made in the wall of the eye to allow the fluid in the front part of the eye (the aqueous humor) to drain out, thus reducing the pressure in the eye. Taking cortisone eye-drops for a month or so after surgery is essential to the operation’s success because they help prevent the affected tissues from scarring. Were these tissues to scar; as they normally would, the surgically-created drain would close. Cortisone tends to keep this from happening.

However; if the operation fails despite the use of cortisone, and the fluid cannot leave the eye, then the cortisone drops can indeed have a damaging effect, causing the pressure to rise. One of the reasons why ophthalmologists need to examine patients periodically following glaucoma surgery is to evaluate the need for and safety of the cortisone drops, and to adjust their use appropriately for each patient.

Medications Taken to Lower Blood Pressure

Sometimes glaucoma damage can develop if the optic nerve is deprived of the nourishment it needs, causing the nerve cells to die. In people with glaucoma, sudden lowering of blood pressure, for example, can deprive the optic nerve of needed blood, decreasing the nourishment of the nerve, and causing damage to the optic nerve.

By the same token, medications taken to reduce high blood pressure can cause problems for people with glaucoma. Thus, it is advisable for glaucoma patients to try to control their blood pressure by non-medicinal means such as reducing weight and exercising. Of course, having normal blood pressure is essential for good health, and if such lifestyle modifications are not effective, medications may well be appropriate.

In any case, patients with glaucoma should let their primary physicians know they have glaucoma, since some doctors may not be fully aware of the dangers to the glaucoma patient of lowering blood pressure precipitously. Consequently, it is appropriate for a patient with severe glaucoma who is advised to take medicines for high blood pressure to say something like, Doctor; I know that I need my blood pressure lowered, but I hope it can be done in a way that isn’t going to make my glaucoma worse.”

It is not just medications that affect blood pressure that are of concern. Anything that deprives the nerve of nourishment may make glaucoma advance more rapidly. Thus, nutrition, the viscosity or “thickness” of the blood, anemia, and other factors can affect the progress of glaucoma damage.

Drugs that Dilate the Pupil

A large number of drugs can cause the pupil to enlarge or “dilate.” Drugs that contain atropine or atropine-like products, agents frequently used in cold remedies and medications to relieve the symptoms of stomach problems, can cause the pupil to dilate even when taken by mouth. Many of the drugs that are used to change people’s mood or emotional state, such as many of the so-called “tranquilizers,” also may have this effect. Recall that fluid is constantly flowing into and out of the eye. If the flow out of the eye is blocked the pressure inside the eye rises. If the region where the outflow occurs is narrow; then, the outflow channels can be blocked by the iris when the pupil is enlarged. Thus, people with “narrow anterior chamber angles” are at risk for developing elevated intraocular pressure when their pupils are enlarged, as can occur in the dark or when they use eye-drops or take medications that dilate the pupil.

Since dilating the pupil can bring on an attack of “angle-closure” glaucoma, the Food and Drug Administration requires manufacturers of drugs that can do this to label these medications with a warning that they should not be used in a person with glaucoma. However; only about once every year or so do most glaucoma specialists see a patient whose angle-closure attack appears to have been triggered by taking a cold remedy or some other pupil-dilating medication.

The risk to people with the commonest type of glaucoma in the United States, primary open-angle glaucoma, posed by pupil-dilating medications is extremely slight. Nor is it of concern for those who, having been diagnosed with narrow-angle or angle-closure glaucoma, have had a hole made in their iris (a peripheral iridotomy). This iridotomy, which is made with a laser or surgically, permanently eliminates the problem. Once individuals with narrow angles or angle-closure have had an iridotomy, dilating the pupil will not close the angle.

Thus the comment on package inserts that people with glaucoma should be careful about using certain drugs never applies to anybody who has been diagnosed with the common-est type of glaucoma, primary open-angle glaucoma. Those who really are at risk for being made worse by such drugs are people who have a narrow anterior chamber angle but do not know that they do and have not been treated for it.

Summary

Glaucoma patients, then, should be alert to the potential problems of

  • cortisone eye-drops used for more than 3 weeks 
  • systemic cortisone products in a person with severe glaucoma damage
  • medications or treatments that cause a sudden, marked lowering of blood pressure  
  • medications that dilate the pupil of a person who has a narrow anterior chamber angle and who has not had a peripheral iridotomy or other appropriate treatment for the narrow angle.
0

About the Author:

The Glaucoma Service Foundation’s mission is to preserve or enhance the health of all people with glaucoma and to provide a model of medical care by supporting the educational and research efforts of the physicians on the Wills Eye Institute Glaucoma Service, the largest glaucoma diagnosis and treatment center in the country.
  Related Posts

Add a Comment